Texas, 2008Flash Flood in Texas, May 5, 2008
May 5, 2008 · NWS CRP · 1 event in 1 county or zone
Between 2 and 4 inches of rain fell in the early morning hours over Laredo causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 2 and 4 inches of rain fell in the early morning hours over Laredo causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 5, 3:53 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 5, 3:53 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
453 AM CDT MON MAY 5 2008
.SHORT TERM (TODAY THROUGH TUESDAY)...TOUGH FORECAST NEXT FEW
PERIODS AS MODELS ALREADY DO NOT HAVE HANDLE ON CURRENT CONVECTION
ACROSS WRN AREAS. APPEARS OROGRAPHIC LIFT ASSOC W/ ESE SFC FLOW IS
COMBINING W/ SOME WEAK S/WV MVG ACROSS THE MEXICAN MOUNTAINS AND
VERY HIGH MOISTURE CONTENT THIS MORNING TO INDUCE THESE STORMS...
ALTHOUGH ANY S/WV IN THE AREA IS NOT NOTICEABLE AT ALL IN WV
IMAGERY. THESE STORMS HAVE BEEN WEAKENING AS THEY MOVE EAST ACROSS
THE BORDER AND TURNING INTO WEAK SHOWERS AND ELEVATED RAIN.
FOLLOWED MAV POPS THIS CYCLE (WHEN CONVECTION WAS LESS IMPRESSIVE
EARLIER THIS MORNING) SHOWING LOW END CHC ACROSS THE SOUTH AND
HIGH END CHC/SCT POPS ACROSS THE WEST AND NORTH...BUT MOST RECENT
SATELLITE IMAGERY SHOWS ANOTHER BURST OF CONVECTION MVG EAST OUT
OF THE MEXICAN MOUNTAINS AND AM WONDERING IF THIS WILL GET GOING
ENOUGH TO DEVELOP INTO A LITTLE MCS THAT MIGHT AFFECT MUCH OF THE
AREA GIVEN THE HIGH MOISTURE VALUES AND INSTABILITY. THIS WILL HAVE
TO BE WATCHED CLOSELY AND MAY HAVE TO UPDATE TO RAISE POPS...ESP
IN WRN AREAS BASED ON RECENT TRENDS. ALSO HAVE NOTED A FEW STORMS
PULSE UP TO SEVERE LEVELS WITH SOME HIGH REFLECTIVITY CORES UP TO
25 TO 30 K FT JUST ACROSS THE BORDER...BUT AGAIN THE STORMS HAVE
WEAKENED AS THEY MOVE EAST. THINK IT WILL BE WISE TO MENTION A FEW
STRONG STORMS AND LOCALLY HEAVY RAINFALL FOR THE WRN COS IN THE
HWO.
A MORE NOTABLE S/WV AND JET STREAK ROUNDING THE UPR TROUGH ACROSS
CA WILL PUNCH ACROSS NRN MEXICO OVERNIGHT AND MODELS SHOW UPR
DIFFLUENCE AND DIVERGENCE SPREADING ACROSS CEN AND S TX. NAM ALSO
SHOWS SOME COOLING OF THE H7 LAYER THAT IS STILL ON THE WARM SIDE
ATTM AND HAS BEEN HELPING TO LIMIT CONVECTIVE POTENTIAL. APPEARS
ANOTHER BLOW UP OF SIERRA MADRE CONVECTION DUE TO THESE FEATURES IS
LIKELY W/ TSTMS AND POSSIBLY AN MCS MVG EAST INTO THE REGION. OF
COURSE IF CURRENT CONVECTION LASTS WELL INTO THE DAY THIS COULD
DISRUPT THIS PROCESS. NONETHELESS...HIGH MOS POPS FAVORING NRN AND
NWRN ZONES SEEMS REASONABLE AND WILL FOLLOW SUITE LEANING TOWARD
MAV POPS THAT SHOW 30-40% ALONG THE COAST AND 50-60% INLAND.
ALTHOUGH POPS ARE LOWER ALONG THE COAST...IT IS NOT OUT OF THE
QUESTION FOR AN MCS TO REACH THE COAST IF IT GETS GOING STRONG
ENOUGH OUT WEST. SOME LINGERING CONVECTION COULD EASILY LAST INTO
TUE MORNING AND THEREFORE KEPT SLT CHC POPS GOING.
&&
.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...THE LATEST MEDIUM RANGE
MODELS REMAIN CONSISTENT WITH THE ULTIMATE TRACK AND EVOLUTION OF
THE MID/UPR LOW CURRENTLY LOCATED OFF THE LOWER CALIFORNIA COAST.
HOWEVER...THE ECMWF/GFS ARE NOW A LITTLE FARTHER SOUTH WITH THIS
FEATURE AS IT ENTERS THE SOUTHERN PLAINS TUESDAY NIGHT. THIS
TRANSLATES INTO SLIGHT CHANCE POPS ACROSS THE NW CWA BETWEEN 06Z-12Z
WED PUSHING EASTWARD INTO THE VICTORIA CROSSROADS ALONG AND AHEAD OF
THE PACIFIC FRONT WEDNESDAY. BY WEDNESDAY NIGHT...THE LOW WILL LIFT
INTO THE UPPER MISSISSIPPI RIVER VALLEY WITH ZONAL FLOW ALOFT
DEVELOPING ACROSS SOUTH TEXAS. FLAT RIDGING TO THE SOUTH WILL
MAINTAIN THE ZONAL PATTERN OVER THE REGION THROUGH THE WEEKEND. IN
ADDITION...PERSISTENT SWLY FLOW AT H85 WEDNESDAY THROUGH THE WEEKEND
WILL MAINTAIN DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ACROSS
SOUTH TEXAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 83 73 85 75 89 / 30 30 20 10 10
VICTORIA 81 69 85 72 86 / 50 50 20 10 20
LAREDO 91 74 96 76 100 / 40 50 10 10 10
ALICE 86 71 91 73 94 / 30 40 20 10 10
ROCKPORT 80 74 81 75 84 / 30 30 20 10 10
COTULLA 87 71 92 71 95 / 50 60 20 20 10
KINGSVILLE 85 72 89 75 93 / 30 30 20 10 10
NAVY CORPUS 80 75 83 76 84 / 20 20 20 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
MJG...SHORT TERM
TM...LONG TERM
Hazardous weather outlook, May 5, 5:10 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
610 AM CDT MON MAY 5 2008
GMZ230-235-250-255-270-275-TXZ229>234-239>247-061115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
610 AM CDT MON MAY 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF MEXICO THIS
MORNING INTO THE RIO GRANDE PLAINS. SOME OF THESE STORMS WILL BE
STRONG PRODUCING FREQUENT LIGHTNING...VERY HEAVY RAINFALL...GUSTY
WINDS AND SMALL HAIL MAINLY ACROSS PORTIONS OF THE RIO GRANDE
PLAINS AND SOUTH TEXAS BRUSH COUNTRY. LOCALIZED RAINFALL AMOUNTS
UP TO 5 INCHES WILL BE POSSIBLE.
SCATTERED SHOWERS AND MORE ISOLATED THUNDERSTORM ACTIVITY WILL BE POSSIBLE
FURTHER EAST ACROSS THE COASTAL PLAINS TODAY. STORMS IN THESE AREAS ARE
EXPECTED TO REMAIN WEAKER.
ANOTHER UPPER LEVEL DISTURBANCE WILL LIKELY GENERATE SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST MEXICO THIS EVENING. THESE STORMS
WILL MOVE EAST AND ARE EXPECTED TO IMPACT THE RIO GRANDE PLAINS
AND POSSIBLY PORTIONS OF THE COASTAL PLAINS AND COASTAL BEND
OVERNIGHT. ORGANIZED SEVERE STORMS ARE NOT EXPECTED...HOWEVER SOME
STRONG STORMS PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING....SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH TEXAS
TUESDAY. THUNDERSTORM CHANCES WILL CONTINUE LATE TUESDAY NIGHT INTO
WEDNESDAY...MAINLY AFFECTING AREAS NORTH OF HIGHWAY 59. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MJG
In the hours before
Special weather statement, May 5, 5:41 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
641 AM CDT MON MAY 5 2008
TXZ239-051245-
WEBB-
641 AM CDT MON MAY 5 2008
...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...
AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER LAREDO...MOVING EAST AT 20 MPH.
THIS STORM WILL BE NEAR...
AGUILARES BY 735 AM CDT.
FREQUENT LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL AND WINDS 40
TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...RAINFALL
AMOUNTS AROUND 4 INCHES WILL BE POSSIBLE AND FLASH FLOOD WARNINGS
ARE IN EFFECT FOR WESTERN WEBB COUNTRY UNTIL 745 AM.
MJG
Flash Flood, Webb
- When
- May 5, 5:50 AM CST to 7:45 AM CST
- Where
- Webb County, 1.37 mi WSW of (Lrd)laredo Intl Arp to 2.7 mi SE of Orvil
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 27.615, -99.542
Widespread flooding was reported on city streets throughout the city of Laredo. The Laredo Fire Department responded to 29 calls of stranded motorists in high water. Six homes in the western part of Laredo were flooded, as well as an unknown number of homes around Jacaman Rd. Water also flooded parts of the Webb County Justice Center and Administration Building in the downtown area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, May 5 to 7, 2008$3.0 million · 2.75 in hail · 18 events
- Hail in Kansas, May 5, 2008$204,000 · 1 in hail · 5 events
- Tornadoes and Hail in Texas, May 5 to 7, 2008$90,000 · EF0 · 12 events
- Hail and Damaging Winds in Kansas, May 5, 2008$10,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Kansas, May 5, 2008$25,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 5, 2008$25,000 · 4.25 in hail · 7 events
- Hail and Damaging Winds in Texas, May 5 to 6, 2008$15,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Oklahoma, May 5, 20081.75 in hail · 13 events
- Frost and Freeze in New York, May 5, 200812 events
- Hail in Kansas, May 5, 20081.75 in hail · 10 events
- Hail in North Carolina, May 5, 20080.88 in hail · 7 events
- Hail in Texas, May 5, 20081 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108062.